Clomiphene citrate as a possible cause of a psychotic reaction during infertility treatment
Type of Spiritual Experience
A description of the experience
Hum Reprod. 1997 Apr;12(4):706-7.
Clomiphene citrate as a possible cause of a psychotic reaction during infertility treatment.
Siedentopf F1, Horstkamp B, Stief G, Kentenich H.
- 1Department of Obstetrics and Gynecology, DRK-Kliniken Westend, Berlin, Germany.
Secondary side-effects often occur in women undergoing hormonal stimulation treatment with clomiphene citrate. In general 10.4% of women experience hot flushing, 5.5% have complaints caused by enlargement of the ovaries and 3.5% experience central nervous symptoms (nervousness, sleeplessness, headaches, visual disturbances, vertigo).
During ovarian stimulation with clomiphene citrate for in-vitro fertilization, a 32 year old patient developed psychotic symptoms, commencing 3 days after initiation of treatment.
Hospitalization in the psychiatric ward became necessary when severe formal and rational thought disturbances arose together with perceptory and sensory delusions.
Under neuroleptic treatment the symptoms improved. Nevertheless, follow-up psychiatric care on an outpatient basis was deemed necessary.
The infertility treatment was continued with human menopausal gonadotrophin stimulation.
Psychiatric instability occurred neither at this point nor during the 2 year follow-up observation period. Both an exogenous psychosis (ICD F23.9) as well as the exacerbation of an endogenous psychosis (ICD F29) may be considered for the differential diagnosis.
The stimulation with clomiphene citrate in connection with the physical and psychic stress of the infertility therapy can be regarded as the trigger factor. For patients with evidence of psychiatric illness in their case history, ovulation-inducing substances such as clomiphene citrate should be implemented with particular care.